Do contraceptive pills adversely affect one's sex drive?
Q: I have been on a pill for about 4 years now and been with my fiance for 3 years. As time has gone by I have found myself increasingly not interested in sex, it has now come to the stage where I have barely any sex drive whatsoever. I did not know why it was so but I heard on the radio this morning that the pill can effect your sex drive and that some women have said they have never got it back after stopping the pill. I am sure now that the reason mine is so low is because of the pill. I take Ovranette. Do all pills have the same effect and can you tell me the other alternative as we don't like using condoms? I just want my sex drive back, please let me know if you can help?
A:The correct name of the oral contraceptive that you are taking is Ovranette. It contains two medicines: ethinylestradiol and levonorgestrel. Naturally any product that contains one or both of these ingredients will have similar effects and side effects. Diagnosing the specific reason(s) for lack of interest in sex (medically called Loss of Libido) in an individual is not very easy because it can be due to medicines or psychological reasons (which again can be due to medicines or independent of medicines) and lastly partner fatigue (after prolonged period of relationship one can selectively feel loss of libido with a specific partner). Ovranette (and other products containing similar ingredients) can cause (a) loss of libido, (b) mild depression that can lead to loss of libido and (c) mood changes that can lead to loss of libido. I would suggest that your partner should use condoms at least for some months till you get back your sex drive. This will help in two ways: establish the diagnosis that loss of libido is related to the use of Ovranette and convince you that the problem is temporary. Please rest assured that Ovranette does not cause loss of libido on a permanent basis.